Blog
About

10
views
0
recommends
+1 Recommend
0 collections
    0
    shares
      • Record: found
      • Abstract: found
      • Article: found
      Is Open Access

      Traditional Chinese Medicine (TCM) and Herbal Hepatotoxicity: RUCAM and the Role of Novel Diagnostic Biomarkers Such as MicroRNAs

      Read this article at

      Bookmark
          There is no author summary for this article yet. Authors can add summaries to their articles on ScienceOpen to make them more accessible to a non-specialist audience.

          Abstract

          Background: Traditional Chinese Medicine (TCM) with its focus on herbal use is popular and appreciated worldwide with increased tendency, although its therapeutic efficacy is poorly established for most herbal TCM products. Treatment was perceived as fairly safe but discussions emerged more recently as to whether herb induced liver injury (HILI) from herbal TCM is a major issue; Methods: To analyze clinical and case characteristics of HILI caused by herbal TCM, we undertook a selective literature search in the PubMed database with the search items Traditional Chinese Medicine, TCM, alone and combined with the terms herbal hepatotoxicity or herb induced liver injury; Results: HILI caused by herbal TCM is rare and similarly to drugs can be caused by an unpredictable idiosyncratic or a predictable intrinsic reaction. Clinical features of liver injury from herbal TCM products are variable, and specific diagnostic biomarkers such as microsomal epoxide hydrolase, pyrrole-protein adducts, metabolomics, and microRNAs are available for only a few TCM herbs. The diagnosis is ascertained if alternative causes are validly excluded and causality levels of probable or highly probable are achieved applying the liver specific RUCAM (Roussel Uclaf Causality Assessment Method) as the most commonly used diagnostic tool worldwide. Case evaluation may be confounded by inappropriate or lacking causality assessment, poor herbal product quality, insufficiently documented cases, and failing to exclude alternative causes such as infections by hepatotropic viruses including hepatitis E virus infections; Conclusion: Suspected cases of liver injury from herbal TCM represent major challenges that deserve special clinical and regulatory attention to improve the quality of case evaluations and ascertain patients’ safety and benefit.

          Related collections

          Most cited references 298

          • Record: found
          • Abstract: found
          • Article: not found

          Causality assessment of adverse reactions to drugs--I. A novel method based on the conclusions of international consensus meetings: application to drug-induced liver injuries.

          Despite the great number of methods proposed, assessing the causal role of a drug in the occurrence of an adverse medical event remains one of the most controversial issues. Qualifying terms for criteria, such as "compatible", "suggestive" of "inconclusive", have never been strictly defined, leading to low reproducibility. Weights of the criteria are usually not adapted to the injured organ, decreasing the specificity of the method. In this paper, a new method for drug causality assessment is described. Contents and limits of the criteria have been defined by experts convened to organ-oriented international consensus meetings. Additional criteria have been introduced and weights attributed. The method was applied to reports of acute liver injuries. The reproducibility was tested by an independent team. The validity of this novel method is studied in the following paper, based on an original approach using reports with positive rechallenge as external standard.
            Bookmark
            • Record: found
            • Abstract: found
            • Article: not found

            HLA-B*5701 genotype is a major determinant of drug-induced liver injury due to flucloxacillin.

            Drug-induced liver injury (DILI) is an important cause of serious liver disease. The antimicrobial agent flucloxacillin is a common cause of DILI, but the genetic basis for susceptibility remains unclear. We conducted a genome-wide association (GWA) study using 866,399 markers in 51 cases of flucloxacillin DILI and 282 controls matched for sex and ancestry. The GWA showed an association peak in the major histocompatibility complex (MHC) region with the strongest association (P = 8.7 x 10(-33)) seen for rs2395029[G], a marker in complete linkage disequilibrium (LD) with HLA-B*5701. Further MHC genotyping, which included 64 flucloxacillin-tolerant controls, confirmed the association with HLA-B*5701 (OR = 80.6, P = 9.0 x 10(-19)). The association was replicated in a second cohort of 23 cases. In HLA-B*5701 carrier cases, rs10937275 in ST6GAL1 on chromosome 3 also showed genome-wide significance (OR = 4.1, P = 1.4 x 10(-8)). These findings provide new insights into the mechanism of flucloxacillin DILI and have the potential to substantially improve diagnosis of this serious disease.
              Bookmark
              • Record: found
              • Abstract: found
              • Article: found
              Is Open Access

              The growing use of herbal medicines: issues relating to adverse reactions and challenges in monitoring safety

               Martins Ekor (2014)
              The use of herbal medicinal products and supplements has increased tremendously over the past three decades with not less than 80% of people worldwide relying on them for some part of primary healthcare. Although therapies involving these agents have shown promising potential with the efficacy of a good number of herbal products clearly established, many of them remain untested and their use are either poorly monitored or not even monitored at all. The consequence of this is an inadequate knowledge of their mode of action, potential adverse reactions, contraindications, and interactions with existing orthodox pharmaceuticals and functional foods to promote both safe and rational use of these agents. Since safety continues to be a major issue with the use of herbal remedies, it becomes imperative, therefore, that relevant regulatory authorities put in place appropriate measures to protect public health by ensuring that all herbal medicines are safe and of suitable quality. This review discusses toxicity-related issues and major safety concerns arising from the use of herbal medicinal products and also highlights some important challenges associated with effective monitoring of their safety.
                Bookmark

                Author and article information

                Affiliations
                [1 ]Department of Internal Medicine II, Division of Gastroenterology and Hepatology, Klinikum Hanau, D-63450 Hanau, Teaching Hospital of the Medical Faculty of the Goethe University, Frankfurt/Main D-63450, Germany
                [2 ]Department of Liver and Transplantation—IRB-INSERM (Institut de Recherche Biologique-INstitut de la Santé Et de la Recherche Médicale) 1183, Saint Eloi Hospital, Montpellier University, 34295 Montpellier, France; dom-larrey@ 123456chu-montpellier.fr
                [3 ]Competence Centre for Complementary Medicine and Naturopathy (CoCoNat), Klinikum rechts der Isar, Technische Universität München, Munich D-80801, Germany; ga39fos@ 123456mytum.de
                [4 ]Institute for Complementary and Integrative Medicine, University Hospital Zurich and University of Zurich, Zurich CH-8091, Switzerland
                [5 ]Pharmacovigilance Consultancy, Paris 75020, France; gaby.danan@ 123456gmail.com
                Author notes
                [* ]Correspondence: rolf.teschke@ 123456gmx.de ; Tel.: +49-6181-21859
                Contributors
                Role: Academic Editor
                Journal
                Medicines (Basel)
                Medicines (Basel)
                medicines
                Medicines
                MDPI
                2305-6320
                19 July 2016
                September 2016
                : 3
                : 3
                medicines-03-00018
                10.3390/medicines3030018
                5456249
                © 2016 by the authors.

                Licensee MDPI, Basel, Switzerland. This article is an open access article distributed under the terms and conditions of the Creative Commons Attribution (CC BY) license ( http://creativecommons.org/licenses/by/4.0/).

                Categories
                Review

                Comments

                Comment on this article